Alert archive / California / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 20, 2002, 6:18 PM PDT for Sacramento County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2002, 6:18 PM PDT (01:18 UTC)
- Expired
- May 20, 2002, 6:45 PM PDT
- In force
- 27 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Sacramento County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSTO 210118 SVRSAC CAC067-210145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 615 PM PDT MON MAY 20 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SACRAMENTO COUNTY IN CALIFORNIA * VALID UNTIL 645 PM PDT * AT 612 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF ELK GROVE. THE STORM IS MOVING TO THE NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS WARNING THROUGH 645 PM INCLUDE... CITRUS HEIGHTS ELK GROVE FAIR OAKS LAGUNA MATHER AFB WILTON THIS STORM WILL PRODUCE LARGE HAIL AND WILL PRODUCE HEAVY DOWNPOURS WITH POSSIBLE FLOODING OF ROADWAYS. REPORT SIGNIFICANT WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3833 12155 3826 12134 3853 12104 3870 12131
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM PDT, 3 hours 18 minutes earlier.
Area forecast discussion, May 20, 3:00 PM PDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT MON MAY 20 2002
WE HAVE ISSUED A COUPLE TORNADO WARNINGS AND SEVERAL SEVERE TSTORM
WARNING. CONFIRMED BRIEF TOUCHDOWNS AND NUMEROUS HAIL REPORTS OF PEA
SIZE...INCLUDING AT THE OFFICE...AND AS LARGE AS NICKEL SIZE AND
GOLF BALL SIZE. WALL CLOUD AND NUMEROUS FUNNEL CLOUD REPORTS. STRONG
UPDRAFTS VERY EVIDIENT WITH LOW WET BULB ZEROS PRODUCING THIS HAIL.
RADAR INDICATED MESOCYCLONES AS WELL...WITH DBZ UP TO 70 AND VILS AS
HIGH AS 35. FIRST BAND OF HEAVY SNOW FROM FRONTAL SYSTEM HAS LEFT
THE SIERRA NEVADA. SECOND ORGANIZED AREA OF HEAVY SHOWERS AND
THUNDERSTORMS NOW MOVING INTO THE FOOTHILLS AND HEADING UP THE
SIERRA. LIKELY SEE SOME 2 FOOT TOTALS ABOVE 6000 FT. SATELLITE AND
RADAR NOW LOOKING LIKE IT DID EARLY THIS MORNING WITH ROUND 4 OF
ACTIVITY ADVECTING AND DEVELOPING IN THE COASTAL RANGE...JUST AHEAD
OF MAIN TROF AXIS. WIND FLOW ABOVE SURFACE BECOMING UNIDIRECTIONAL
SOUTHWEST PER 88D...WHILE SURFACE WINDS STILL SOUTHEAST ON THE EAST
SIDE OF VALLEY. SURFACE WINDS RESULT OF WEAKENING SURFACE LOW NOW
NEAR EUREKA. THIS HAS FACTORED GREATLY INTO BOUNDARY LAYER
SHEAR...WHICH IS MARGINAL BUT SUFFICIENT FOR WEAK TORNADOES.
INSTABILITY CONTINUES TO BE GOOD DESPITE NO...OR MINIMAL SURFACE
HEATING (VALLEY TEMPS IN THE LOW TO MID 50S)...CAPES REMAIN 400-800
J/KG WITH STEEP LAPSE RATES THRU 500MB...RESULTING IN STRONG STORMS
WITH TOPS OVER 30KFT. CURRENT VALLEY TEMPS ARE NEAR LOW RECORD
MAXIMUMS FOR THE DAY. ALSO HAD PROBLEM WITH HEAVY RAIN WITH 0.5 TO
LOCALLY NEAR 1 INCH PER HOUR RAINFALL AND HAIL ACCUMULATIONS ON
ROADWAYS (PNSSAC FOR PRECIP TOTALS). WILL CONTINUE THE SNOW
ADVISORIES AND WINTER STORM WARNING AT THESE THIS EVENING. ABOUT
0.50 TO 1 INCH PRECIP HAS FALLEN TODAY IN THE SIERRA AND WESTERN
SHASTA COUNTY AND WITH CURRENT CONVECTION MOVING INTO THE SIERNEV
AND TROF AXIS STILL OFFSHORE WE EXPECT SIMILAR AMOUNT THIS EVENING.
OROGRAPHICS ARE NOT STRONG WITH ABOUT 30KT SW MID-FLOW...PROGGED TO
WEAKEN TO 20KT...BUT MAIN PRECIP BANDS ARE STRONGLY DYNAMICALLY
DRIVEN. THIS H85-7 FLOW ACTUALLY IS VEERING TO THE SW FROM THE S AS
THE UPPER LEVEL TROF OPENS. SW FLOW A BETTER DIRECTION FOR THE
SIERNEV. SNOW LEVEL EARLIER AS LOW AS 3000 FEET HAS RISEN TO CLOSE
TO 4000 FEET...BUT MAY LOWER AGAIN WITH HEAVY PRECIP. CURRENT TROF
AXIS IS EVIDENT JUST OFFSHORE AND HAS ANOTHER AREA OF ORGANIZED
CONVECTION APPROACHING THE COAST. UPPER DIVERGENCE EXIST BUT IS NOT
STRONG AS MAIN JET IS PUSHING TO THE SOUTH. NEGATIVELY TROF WILL
PROVIDE FURTHER LIFT AND DESTABILIZATION THIS EVENING. ACTIVITY WILL
BE NUMEROUS THIS EVENING ALL ZONES UNTIL THE MAIN TROF AXIS MOVES
INLAND AND LIFTS NORTHEAST...THEN TAPER OFF FROM WEST TO EAST.
THE MAIN UPPER LOW IS PROGGED TO WEAKEN AND LIFT NORTHWARD TONIGHT
WITH MID LEVEL DRYING. LOTS OF LOW LEVEL MOISTURE AND CYCLONIC FLOW
LINGERING INTO TUESDAY. BEST CHANCE FOR ADDITIONAL SHOWERS WILL
OCCUR OVER THE NORTHERN MTNS AND WEST SLOPE SIERNEV...ESPECIALLY
MORNING HOURS WITH THE FINAL VORT MAX SLIDING THROUGH. SYNOPTIC
SCALE WARM AIR ADVECTION DEVELOPS ON WEDNESDAY SENDING MORE CLOUD
COVER OVER NORCAL...BUT WE DID NOT ADD ANY PRECIP WORDING FOR THIS.
SHORT WAVE FROM CANADA WILL DIG INTO THE ROCKIES LATE WEDNESDAY AND
THURSDAY...INSIDE SLIDER. THIS WILL DEVELOP A BREEZY OFFSHORE FLOW.
H85 TEMPS RECOVER FRIDAY TO NEAR 16C AND INTO THE WEEKEND AS A FLAT
RIDGE DOMINATES NORCAL. ANOTHER SHORT WAVE MOVES INTO THE PACNW AND
CLIPS FAR NORCAL FRIDAY BUT WE WILL LEAVE CURRENT FORECAST DRY FOR
NOW.
.STO...WSW...WINTER STORM WARNING FOR WEST SLOPES OF THE NORTHERN
SIERRA AND WESTERN PLUMAS COUNTY INCLUDING THE LASSEN PARK
AREA FOR TONIGHT.
...WSW...SNOW ADVISORY FOR ALL THE MOUNTAINS OF SHASTA COUNTY
TO NORTHERN LAKE COUNTY THIS EVENING.
BLU JE 030/040 037/050 043 65+63
RBL EB 048/065 049/072 050 65+41
SAC EB 047/065 048/072 049 65+20
TARDYIn the hours before
Local storm report, May 20, 1:45 PM PDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
145 PM PDT MON MAY 20 2002
TIME (PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1209 PM PDT WILLOWS CA TORNADO
05/20/02 GLENN COUNTY SHERRIF REPORTED
TORNADO SE OF WILLOWS
1209 PM PDT WILLOWS CA HAIL
05/20/02 GLENN COUNTY SHERRIF REPORTED
NICKEL-SIZED HAIL SE OF
WILLOWS
1216 PM PDT KNIGHTS LANDING CA TORNADO
YOLO COUNTY SHERRIF REPORTED
TORNADO NW OF KNIGHTS
LANDING
SJCLocal storm report, May 20, 2:50 PM PDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
250 PM PDT MON MAY 20 2002
TIME (PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1209 PM WILLOWS CA TORNADO 05/20/02
GLENN COUNTY SHERRIF REPORTED
TORNADO SE OF WILLOWS
1209 PM WILLOWS CA HAIL
GLENN COUNTY SHERRIF REPORTED
NICKEL SIZED HAIL SE OF
WILLOWS
1216 PM KNIGHTS LANDING CA TORNADO
YOLO COUNTY SHERRIF REPORTED
TORNADO NW OF KNIGHTS
LANDING
154 PM CAMANCE RESERVOIR CA HAIL
SPOTTER REPORTED GOLF
BALL SIZED HAIL 5W CAMANCHE
RESERVOIR
SJCLocal storm report, May 20, 3:30 PM PDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...COR LOC OF LAST REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT MON MAY 20 2002
TIME (PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1209 PM WILLOWS CA TORNADO 05/20/02
GLENN COUNTY SHERRIF REPORTED
TORNADO SE OF WILLOWS
1209 PM WILLOWS CA HAIL
GLENN COUNTY SHERRIF REPORTED
NICKEL SIZED HAIL SE OF
WILLOWS
1216 PM KNIGHTS LANDING CA TORNADO
YOLO COUNTY SHERRIF REPORTED
TORNADO NW OF KNIGHTS
LANDING
154 PM IONE CA HAIL
AMADOR SPOTTER REPORTED GOLF
BALL SIZED HAIL 5SW IONE
SJCSpecial weather statement, May 20, 5:00 PM PDT, 1 hour 18 minutes before
CAZ013>019-063-064-066>069-211200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 500 PM PDT MON MAY 20 2002 ...SEVERE WEATHER ACROSS NORTHERN CALIFORNIA TODAY... THE COLD LOW PRESSURE SYSTEM OUT OF THE GULF OF ALASKA THAT MOVED ACROSS NORTHERN CALIFORNIA TODAY PRODUCED SEVERE WEATHER THROUGHOUT THE REGION. THE SACRAMENTO NATIONAL WEATHER SERVICE OFFICE IS RESPONSIBLE FOR MOST OF INTERIOR NORTHERN CALIFORNIA DURING SEVERE WEATHER. HERE IS COMPLETE LIST OF THE WEATHER STATEMENTS ISSUED FOR MAY 20TH AS OF 5 P.M. BY THE SACRAMENTO WEATHER OFFICE. 1. 5 TORNADO WARNINGS 2. 8 SEVERE THUNDERSTORM WARNINGS 3. 17 SEVERE WEATHER STATEMENTS 4. 6 SHORT TERM FORECASTS 5. 2 WINTER WEATHER MESSAGES 6. 3 LOCAL STORM REPORTS 7. 7 URBAN AND SMALL STREAM FLOOD ADVISORY 8. 2 SPECIAL WEATHER STATEMENTS 9. 2 PUBLIC INFORMATION STATEMENTS POWELL
Local storm report, May 20, 5:52 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
550 PM PST MON MAY 20 2002
TIME(PDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1215 PM CARMEL BY THE SEA CA 3/4 INCH HAIL
05/20/02 MONTEREY
1218 PM MONTEREY CA 3/4 INCH HAIL
05/20/02 MONTEREY
DIAZNearby
Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.